Irish Health Repository >
Other Irish Health Organisations >
Former Health Agencies >
National Drugs Advisory Board >
Report of side effects associated with the use of drugs 1981
|Files in This Item:|
|Title: ||Report of side effects associated with the use of drugs 1981|
|Publisher: ||National Drugs Advisory Board (NDAB)|
|Issue Date: ||1981 |
|Description: ||The National Drugs Advisory Board received 662 reports during 1981 from which 1264 side-effects were recorded. Of
these 33.3% concerned drugs affecting the central nervous system and 27% involved anti-infective drugs. Of the drugs affecting
the central nervous system, over half belonged to t he peripherally acting analgesics.
There were 11 reports of interactions between drugs. Two reports involved aminophylline, one resulting in death; this
probably reflects the increasing use of the xanthines. There were 4 instances in which Cimetidine used prophylactically during
renal transplant procedures was associated with rejection. It is possible that the Cimetidine reduced the activity of hepatic
microsomal enzymes thus interfering with the metabolism of concurrently administered Prednisone.
Particular attention should be drawn to the respiratory depression reported following the concurrent use of diazepam with
There were 10 deaths recorded in association with the use of these drugs. In at least 2 cases relative over dosage was probably
responsible for the deaths. One death is reported as occurring in a baby whose mother was receiving an anti-nauseant during
pregnancy. In view of the absence of an appropriate time relationship the drug is not regarded as a likely causative agent.
Another death was reported in association with the use of an intravenous x-ray contrast medium. This underlines the need for
such investigations to be conducted only where appropriate resuscitation facilities are immediately available.
Particular attention should be drawn to some of the reports :-
Following the use of atropine eyedrops sufficient absorption occurred to produce evidence of atropine poisoning. Use of
timolol eyedrops were shown to result in sufficient absorption to aggravate symptoms of myasthenia.
Most of the beta-blockers have now been associated with reports of eye effects including dryness, blepharitis and soreness.
It would still appear wise to consider discontinuing the beta-b!ocker if such features develop in the patient.
Although 19 side-effects are reported with Mexiletine, these occurred in only 4 patients of 3000 patients treated.
The 20 side-effects reported with Nifedipine occurred in 13 patients of approximately 1700 patients who received the
There were 34 side-effects reported as occurring in 21 patients who were given Metoclopramide. Most of these were extrapyramidal
The side-effects reported with Trimethoprim totalled 26 occurring in 12 patients. They were similar in type to those
already reported with Trimethoprim with Sulpharnethoxazole.|
|Appears in Collections: ||National Drugs Advisory Board|
this identifier to cite or link
to this item:
All Items in LENUS are protected by copyright, with all rights reserved, unless otherwise indicated.